Alert archive / Missouri / Tornado Warnings in 2010

Tornado Warning 20, NWS Springfield, MO

May 16, 2010McDonald County, Missouri

NWS Springfield, MO issued this tornado warning at May 16, 2010, 9:43 PM CDT for McDonald County, Missouri. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2010, 9:43 PM CDT (02:43 UTC)
Expired
May 16, 2010, 10:16 PM CDT
In force
33 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County McDonald County, MO

The radar

The Springfield radar (KSGF), 110 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 9:56 PM CDTHAIL 0.25Goodman, MOPEA SIZE HAIL REPORTED IN NORTH GOODMAN.
May 16, 10:05 PM CDTHAIL 0.254 E Goodman, MOPEA SIZE HAIL AND 30 MPH WINDS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2010-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 547 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2010-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
547 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WFUS53 KSGF 170243
TORSGF
MOC119-170330-
/O.NEW.KSGF.TO.W.0020.100517T0243Z-100517T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
943 PM CDT SUN MAY 16 2010

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  MCDONALD COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 1030 PM CDT.

* AT 936 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 7 MILES NORTHWEST OF GOODMAN...OR 9 MILES SOUTHWEST OF
  NEOSHO...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE ANDERSON...GOODMAN...LANAGAN AND
  PINEVILLE.

IN ADDITION TO A TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL UP TO GOLF BALL SIZE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3655 9442 3664 9448 3676 9454 3676 9435
      3667 9421
TIME...MOT...LOC 0243Z 321DEG 16KT 3678 9449

$$

KARDELL
2 follow-up statements
730 
WWUS53 KSGF 170258
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
958 PM CDT SUN MAY 16 2010

MOC119-170330-
/O.CON.KSGF.TO.W.0020.000000T0000Z-100517T0330Z/
MCDONALD MO-
958 PM CDT SUN MAY 16 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR NORTH
CENTRAL MCDONALD COUNTY...

AT 951 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO NEAR GOODMAN...OR 9 MILES SOUTH OF NEOSHO...MOVING
SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE GOODMAN.

IN ADDITION TO A TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL UP TO GOLF BALL SIZE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3659 9435 3676 9448 3676 9435 3667 9421
TIME...MOT...LOC 0258Z 313DEG 20KT 3672 9439

$$

KARDELL
396 
WWUS53 KSGF 170316
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1016 PM CDT SUN MAY 16 2010

MOC119-170326-
/O.CAN.KSGF.TO.W.0020.000000T0000Z-100517T0330Z/
MCDONALD MO-
1016 PM CDT SUN MAY 16 2010

...THE TORNADO WARNING FOR NORTH CENTRAL MCDONALD COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT
PROMPTED THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN
CANCELLED.

LAT...LON 3659 9435 3676 9448 3676 9435 3667 9421
TIME...MOT...LOC 0316Z 313DEG 20KT 3665 9430

$$

KARDELL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 16, 7:05 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 16, 7:05 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
705 PM CDT SUN MAY 16 2010

...UPDATE TO AVIATION...

.DISCUSSION...

MAIN CONCERNS FOR THE FORECAST CONTINUES TO REVOLVE AROUND THE
POTENTIAL FOR PRECIPITATION ACROSS THE OZARKS AND...IN THE SHORT
TERM...THE POTENTIAL FOR STRONG STORMS THIS AFTERNOON INTO THIS
EVENING.

THE AREA OF HEAVY RAINFALL AND EMBEDDED THUNDERSTORMS THAT BROUGHT
OVER AN INCH OF RAIN TO MANY LOCATIONS HAS LIFTED NORTHEAST OF THE
OZARKS AND SHOULD CONTINUE TO MOVE TO THE EAST THIS EVENING.
HOWEVER...IN THE WAKE OF THIS MORNING SYSTEM...PARTIALLY CLEARING
HAS ALLOW THE ATMOSPHERE TO RECOVER A BIT AND ACTUALLY
DESTABILIZE. SURFACE BASE CAPE VALUES ACROSS THE REGION RANGED
FROM 500 TO 1500 J/KG WITH MODEST LAPSE RATES. THE APPROACH OF
SURFACE LOW PRESSURE FORM THE WEST IN COMBINATION WITH AN UPPER
LEVEL TROUGH MOVING EAST ACROSS THE PLAINS AND AN ASSOCIATED JET
MAX THAT WILL PLACE THE REGION IN THE LEFT EXIT REGION WILL ALL
PROVIDE THE SYSTEM WITH MID AND UPPER LEVEL SUPPORT FOR THE
DEVELOPMENT OF THUNDERSTORMS. THIS CAN BE NOTED ON THE LATEST
REGIONAL RADAR WITH SEVERAL LINES OF THUNDERSTORMS MOVING EAST
ACROSS THE REGION. AS THE UPPER LEVEL TROUGH AND JET MAX MOVE
CLOSER TO THE REGION THE POSSIBILITY OF STRONG TO BORDERLINE SEVERE
THUNDERSTORMS WILL INCREASE. THE STRONGEST STORMS WOULD BE CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS. CURRENT SHEAR VALUE
DO NOT APPEAR TO BE SUPPORTIVE OF TORNADO DEVELOPMENT BUT ANY
STORM THAT CAN ROTATE MAY PRODUCE A TORNADO.

THE MODELS CONTINUE TO INDICATE A RATHER UNORGANIZED PATTERN FOR
THE UP COMING WEEK WITH A RIDGE BUILDING OVER THE AREA THROUGH
TUESDAY BEFORE IT IS UNDERCUT BY A WEAK UPPER LEVEL LOW THAT BRING
THE CHANCE OF RAINFALL BACK TO THE REGION BY LATE WEDNESDAY NIGHT.
THE RAIN CHANCES THEN HANG OUT THROUGH THE END OF THE WORK WEEK.
OVERALL THE PATTERN IS A FAIRLY WET ONE WITH TEMPERATURES EXPECTED
TO BE BELOW NORMAL AS INITIALLY NORTHWEST FLOW AND THEN CLOUD
COVER HELPS TO KEEP HIGH TEMPERATURES IN CHECK MUCH OF THE WEEK.
WARMING MID LEVEL TEMPERATURES ATTEMPT TO MOVE OVER THE REGION BY
THE NEXT WEEKEND WHICH...DESPITE THE EXPECTED CLOUD COVER WOULD
HELP TEMPERATURES CLIMB TO AROUND 80 DEGREES.

HATCH

&&

.AVIATION...

FOR THE 17/0000Z KSGF/KJLN/KBBG TAFS...SFC LOW PRESSURE THAT
EXTENDS FROM WESTERN TN INTO AR WILL CONTINUE TO PUSH EAST OF THE
REGION TONIGHT. ABUNDANT LOW LEVEL MOISTURE SHOULD LEAD TO STRATUS
REDEVELOPMENT THIS EVENING AS LOWER LEVELS COOL. A LITTLE MIXING
IN THE WAKE OF THE DEPARTING LOW MAY KEEP THE OVERALL VISIBILITY
UP A BIT MORE THAN LAST NIGHT...BUT IFR CEILINGS LOOK TO BE COMMON
INTO MONDAY MORNING BEFORE GRADUALLY LIFTING INTO THE MVFR
CATEGORY BY MIDDAY. CAN'T RULE OUT SOME SHOWERS AT TIMES DURING
THE TAF PERIOD...BUT RAIN SHOULD LOCALIZED. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 16, 3:36 PM CDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
336 PM CDT SUN MAY 16 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-172045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
336 PM CDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

HAZARDS WEATHER RISK...

  ELEVATED FLOODING RISK.

  LIMITED HAIL RISK FOR HAIL TO THE SIZE OF QUARTERS.

  LIMITED RISK OF WINDS IN EXCESS OF 60 MPH.

  LIMITED LIGHTNING RISK.

  ELEVATED RISK OF DENSE FOG.

DISCUSSION...

  SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PUSH EAST
  ACROSS THE MISSOURI OZARKS THIS AFTERNOON INTO THIS EVENING.
  LOCALIZED ADDITIONAL RAINFALL AMOUNTS AROUND AN INCH ARE
  POSSIBLE WITH THE STORMS THIS AFTERNOON...WHICH WILL LEAD TO A
  LOCALIZED ELEVATED THREAT FOR FLOODING.

  ELEVATED INSTABILITY WILL INCREASE ACROSS SOUTHERN MISSOURI
  THIS AFTERNOON...WHICH WILL RESULT IN A LIMITED RISK FOR A FEW
  STORMS CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL AND WINDS IN
  EXCESS OF 60 MPH ACROSS SOUTHERN MISSOURI THROUGH THIS EVENING.

  THERE IS AN ELEVATED RISK FOR THE DEVELOPMENT OF DENSE FOG
  AGAIN TONIGHT AS A SATURATED AIR MASS REMAINS IN PLACE AHEAD OF
  AN APPROACHING AREA OF LOW PRESSURE. AS THE LOW MOVES OVER THE
  REGION...VISIBILITIES WILL FALL TO A HALF MILE OR LESS AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS DURING THE MIDDLE AND
  LATER PORTIONS OF THE UPCOMING WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

HATCH

In the hours before

Local storm report, May 16, 6:48 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
648 PM CDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      DIAMOND                 37.00N 94.32W
05/16/2010                   NEWTON             MO   LAW ENFORCEMENT

            CITY POLICE REPORT MINOR FLOODING TO TWO HOMES FROM
            THUNDERSTORM. WATER ALREADY RECEDING.

&&

DSA
Local storm report, May 16, 8:36 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
836 PM CDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             5 WSW MELROSE           37.00N 95.04W
05/16/2010  E2.75 INCH       CHEROKEE           KS   TRAINED SPOTTER

            TRAINED SPOTTERS REPORTED BASEBALL HAIL ALONG THE KANSAS
            AND OKLAHOMA STATE LINE. BASEBALL HAIL OCCURRED FROM 1
            MILE WEST OF HIGHWAY 59 TO 3 MILES EAST OF HIGHWAY 59 AND
            ABOUT 2 TO 3 MILES INTO OKLAHOMA.

&&

ANGLE
Special weather statement, May 16, 8:46 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
846 PM CDT SUN MAY 16 2010

MOZ088-093-170215-
JASPER MO-NEWTON MO-
846 PM CDT SUN MAY 16 2010

...SIGNIFICANT WEATHER ALERT FOR NORTHERN NEWTON AND SOUTHERN JASPER
COUNTIES UNTIL 915 PM CDT...

AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WESTERN JOPLIN...OR 6 MILES EAST OF
GALENA...MOVING EAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50
MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE AIRPORT DRIVE...ATLAS...BROOKLYN
HEIGHTS...CARL JUNCTION...CARTERVILLE...CLIFF VILLAGE...DENNIS
ACRES...DIAMOND...DUENWEG...DUQUESNE...FIDELITY...IRON GATES...
JOPLIN...LAKESIDE...LEAWOOD...OAKLAND PARK...REDINGS MILL...REEDS...
RITCHEY...SAGINAW...SHOAL CREEK DRIVE...SHOAL CREEK ESTATES...SILVER
CREEK AND WEBB CITY.

INTERSTATE 44 BETWEEN MILE MARKERS 2 AND 27 WILL ALSO BE IMPACTED BY
THIS STORM.

PEOPLE IN NORTHERN NEWTON AND SOUTHERN JASPER COUNTIES...INCLUDING
JOPLIN...LEAWOOD...SHOAL CREEK DRIVE...WEBB CITY...AIRPORT DRIVE...
IRON GATES...SILVER CREEK...SAGINAW...DUQUESNE...CARTERVILLE AND
DUENWEG...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

KARDELL
Local storm report, May 16, 8:55 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
855 PM CDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     FLOOD            AVA                     36.95N 92.66W
05/16/2010                   DOUGLAS            MO   LAW ENFORCEMENT

            FLOODING REPORTED AT ROUTE Y...ROUTE U...AND ROUTE FF IN
            AVA.

&&

ANGLE
Local storm report, May 16, 8:56 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 PM CDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             JOPLIN                  37.08N 94.51W
05/16/2010  E0.50 INCH       JASPER             MO   LAW ENFORCEMENT

            PEA TO DIME SIZE HAIL REPORTED

&&

ANGLE
Local storm report, May 16, 9:32 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
932 PM CDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 PM     HAIL             SENECA                  36.84N 94.61W
05/16/2010  E1.00 INCH       NEWTON             MO   LAW ENFORCEMENT

            QUARTER SIZE HAIL NEAR HIGHWAY CC AND MAPLE

&&

ANGLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 9:21 PM CDTTornado WarningSGFMcDonald, Newton24 min
May 17, 3:54 AM CDTDense Fog AdvisorySGFBarry, Christian, Dade, Dallas, Dent, Douglas and 19 more3 hr
May 17, 12:31 PM CDTRiver Flood WarningSGFPulaski9 hr
May 17, 12:53 PM CDTAreal Flood AdvisorySGFBarry, Benton, Camden, Christian, Dallas, Dent and 22 more18 hr

Nearby

Tornado Warnings in Missouri, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.